Tennessee, 2021Flash Flood in Tennessee, July 18, 2021
July 18, 2021 · NWS MRX · 1 event in 1 county or zone
Another frontal boundary stalls near Knoxville. This helped to focus convection that resulted in localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another frontal boundary stalls near Knoxville. This helped to focus convection that resulted in localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 2:18 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 18, 2:18 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
318 PM EDT Sun Jul 18 2021
.SHORT TERM...(Tonight and Monday)...
-Convection around the area will trend toward more convection south
than north
-The threat of strong/severe storms is quite low, while the threat
of localized flooding is slightly higher
The overall pattern won't change much during the period with a
strong ridge aloft to our east and troughing over the NE US. A weak
frontal boundary near our southern border will sag further to the
south before stalling, but exactly how far south it will make it is
still unclear. Right now it looks like it will make it into
southern/central parts of our area before stalling, so once this
afternoon's convection wanes during the evening hours the focus for
better coverage of showers/storms should be across our southern
half later tonight into Monday.
Instability continues to be limited and shear is weak, and this is
expected to be the case again Monday which will keep the chances for
any strong/severe storms quite low for the period. However, there
continues to be a threat for localized flooding in any areas that
receive prolonged or repeated heavy rainfall. This will continue to
be mentioned in the HWO.
LW
.LONG TERM...
(Monday night Through Sunday)...
Key Messages:
1. Cold front forecast to stall across SE TN/SW NC with increased
rain chances Monday night and Tuesday. Beginning Wednesday, isolated
to scattered showers and thunderstorms are expected every afternoon.
2. Cooler temperatures forecast Tuesday due to increased clouds and
rain. Warm temps with highs in the mid to upper 80s will return on
Wednesday and remain through the week.
Discussion:
In the upper levels, a trough will be over the Northeast with weak
troughing extending into the Southeast. A ridge will be over the
Central and Western U.S. At the surface, a stalled cold front will
linger near SE TN, SW NC and North GA. This boundary will dissipate
by Wednesday. Monday night and Tuesday have the highest chance for
showers and thunderstorms with POPs of 60 to 80 percent, mainly
south of I-40. Beginning Wednesday, isolated to scattered showers
and thunderstorms are expected each afternoon as weak high pressure
is over the Southeast. Another frontal boundary may bring increased
rain chances next weekend. Cooler temperatures forecast Tuesday due
to increased clouds and rain. Warm temps with highs in the mid to
upper 80s will return on Wednesday and remain through the week.
McD
&&
.AVIATION...
18Z TAF DISCUSSION.
Will see convection around at times especially early and late in
the period, although TRI is likely to be precip free later tonight
through the end of the period. Will try to time the best chances
for thunder with VCTS and tempo/prob30 groups. Will likely see
conditions lower to at least MVFR at times especially in any
significant convection, and these lower conditions may become
predominant at least for a period late tonight. MVFR cigs are then
likely to persist at CHA through the end of the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 71 79 69 81 68 / 60 70 70 80 30
Knoxville McGhee Tyson Airport, TN 69 82 69 80 68 / 40 60 50 70 20
Oak Ridge, TN 70 81 67 80 66 / 40 50 50 60 20
Tri Cities Airport, TN 66 83 65 81 63 / 30 40 40 50 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 18, 2:05 PM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
305 PM EDT Sun Jul 18 2021
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
305 PM EDT Sun Jul 18 2021 /205 PM CDT Sun Jul 18 2021/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and thunderstorms will continue
today into tonight. While a few storms may have brief gusty winds
this afternoon, locally heavy rainfall looks to be the primary
threat leading to the possibility of localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered to numerous showers and thunderstorms will continue
into Monday, especially south of the I-40 corridor. Locally heavy
rainfall will be possible which may lead to localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jul 18, 3:20 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Sun Jul 18 2021
TNZ012-182100-
Scott TN-
420 PM EDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
500 PM EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Helenwood, or 8 miles southwest of Oneida, moving northeast at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek State Park, Big
South Fork National Park and Rugby State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding due to slow storm movement. Do not drive your
vehicle through flooded roadways.
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
&&
LAT...LON 3660 8449 3640 8439 3635 8468 3638 8469
3639 8469 3640 8466 3641 8467 3641 8466
3644 8469 3650 8471 3653 8474 3660 8461
TIME...MOT...LOC 2019Z 247DEG 5KT 3647 8464
TDFlash Flood, Knox
- When
- July 18, 4:15 PM EST to 5:45 PM EST
- Where
- Knox County, 1 mi NE of Cedar Bluff to 1 mi NNW of Cedar Bluff
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.930, -84.087
Flooding observed on Fox Lonas Road near N Cedar Bluff Road, and also at the intersection of N Cedar Bluff Road and Park West Blvd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 18 to 23, 202130 deaths · 14 events
- Flash Flooding and Flood in Utah, July 18 to 22, 20211 death · $427,000 · 1.5 in hail · 34 events
- Flash Flood in Arkansas, July 18, 2021$250,000 · 1 event
- Flash Flooding in Massachusetts, July 18, 2021$75,000 · 10 events
- Flash Flooding in Arizona, July 18, 2021$35,000 · 5 events
- Flash Flooding in Kentucky, July 18, 2021$25,000 · 2 events
- Hail and Lightning Strike in North Carolina, July 18, 2021$20,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Kansas, July 18, 20212 in hail · 15 events
- Flash Flooding and Damaging Wind in Nevada, July 18, 2021$14,000 · 6 events
- Hail and Damaging Winds in Kansas, July 18, 20211 in hail · 9 events
- Flash Flooding and Heavy Rain in Arizona, July 18, 20219 events
- Flash Flooding and Damaging Winds in Georgia, July 18 to 23, 2021$11,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976385.